[Date Prev][Date Next][Thread Prev][Thread Next][Date Index][Thread Index]
Re: potassium gluconate
on 01:48 PM 12/28/99 , Ron Barter wrote:
> Aiming for a 10 ppm concentration, I dissolved eight 50 mg tablets in a
>couple of cups of hot water, and after they dissolved, filtered the sediment
>out and added the solution to the tank in question. This was about 1:00 p.m.
>Everything looked fine when I went to bed at about midnight.
> By morning however, I had a disaster on my hands; the tank inhabitants
>(3 ottos and 3 SAEs <and no algae!>) were gasping at the surface, one SAE
>was dead, and the water was extremely cloudy. I moved the fish immediately
>to another tank, but lost an otto and the other two SAEs by the following
Whoa. This sounds a bit strange to me. I have some 99mg Potassium Gluconate
tablets that I use occasionally. The most I've used is 6 tablets in my 30G
tank and 3-4 in my 15G tank. While these both result in less concentration
than your 8 50 mg tablets in a 10G tank, the difference isn't that dramatic.
I've never seen any negative results at all from doing this, aside from
perhaps a bit of algae growth. And I don't even filter the sediment.
> What I assume happened was that the bacterial bloom caused by the
>addition of the gluconate "nutrient" depleted the oxygen levels to the point
>where the fish were suffocating. I had expected some clouding from bacteria
>in the water, but not to the extent that I ended up with, or I would have
>put the fish into another tank BEFORE I added anything to the water. The
>water cleared within a day, and all seems to have returned to normal, and
>I'm waiting to see results of the added potassium. Does anybody else have a
>different idea on what caused the problems?
I've never had even any clouding in the water from Potassium Gluconate,
although I don't doubt it's possible. I now use a much smaller amount mixed
in with my KNO3.
It does sound like oxygen deprivation. I would guess that the tablets
either affected the oxygen levels directly or stopped the plants from
producing O2 the rest of the day. Either way it seems like your tank might
have been dangerously close to oxygen-deprived already.
Is it possible another ingredient in the tablets caused the problem? It
still seems like more than mere Potassium gluconate could cause. At any
rate, the moral of the story is, if your tank is 10 gallons, don't do
anything in large doses...
michael moncur mgm at starlingtech_com http://www.starlingtech.com/
"We forfeit three-fourths of ourselves to be like other people."
-- Arthur Schopenhauer